Illinois, 2019

Tornado and Flash Flooding in Illinois, September 27, 2019

September 27, 2019 · NWS ILX · 20 events in 6 counties and zones

Multiple rounds of thunderstorms impacted north-central Illinois on September 27th. where several inches of rain occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Multiple rounds of thunderstorms impacted north-central Illinois on September 27th. Most of the convection remained focused north of a Quincy to Bloomington line...where several inches of rain occurred. As much as 5 to 9 inches of rain fell from eastern Peoria County into northern Woodford and southern Marshall counties. As a result of the excessive rainfall, major flash flooding was reported in the Peoria metro area, where several water rescues were performed. Meanwhile a line of severe thunderstorms spawned an EF-0 tornado in northeastern Fulton County. Minor tree and roof damage occurred along the path of the tornado. Elsewhere around the area, other cells produced scattered wind damage and hail as large as golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 27, 9:44 AM CST, 41 minutes earlier.

Area forecast discussion, Sep 27, 9:44 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1044 AM CDT Fri Sep 27 2019

.SYNOPSIS...
Issued at 303 AM CDT Fri Sep 27 2019

An active weather pattern will bring periods of showers and
thunderstorms, as far south as central Illinois, for the next
couple days, as a frontal boundary moves in. In addition, warmer
and humid air will push in from the south.

&&

.UPDATE...
Issued at 1044 AM CDT Fri Sep 27 2019

Updated the forecast for current convective trends in central
Illinois and to make minor adjustments to temperatures.
Thunderstorms with periods of heavy rain are currently
concentrated along the Illinois River valley due to low level
moist, warm advection. The low level flow is nearly parallel to
the convection, so training of storms and a slow eastward
progression will result in a slower eastward progression. Will
need to keep an eye on further development in this area into early
afternoon...but as the low level jet weakens/shifts northeastward
there should be a decline in the coverage of the thunderstorms in
central IL early this afternoon.

Only isolated/spotty showers can be expected in east central IL,
with mostly sunny and very warm conditions in southeast IL.
Temperatures will vary considerably across the forecast area, with
mid to upper 70s for highs NW of the IL River, lower to middle 80s
in central IL and around 90 in southeast IL.

With a pretty stout lower/mid level cap for later this afternoon
into early this evening, convection will be scattered at most in
west central and central IL. Will need the advancing cold front to
force showers and t-storms to develop at or behind the front late
this evening and overnight. Each updated convective allowing model
run seems to be pushing this a bit later as a result.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 303 AM CDT Fri Sep 27 2019

A 40-45 kt southwesterly low-level jet brings strong moisture
transport into the western CWA this morning. Isolated showers have
already developed in eastern IA/northern IL, and as the jet veers
and convergence increases this morning, activity will build south,
primarily affecting locations northwest of I-55 into midday.

This afternoon, forecast soundings show strong warming
in the 850-700 mb layer, indicating a strong capping inversion
will set up, limiting convection. Brisk southwest winds ahead of a
cold front to our northwest, will produce quite an airmass change
from yesterday, as upper 60s to near 70 dewpoints advect in,
along with unseasonably warm air.

A strong cold front advancing from the northwest, is expected to
spark convection in eastern IA and far northwest IL late afternoon
into early evening. The thermodynamic environment along and ahead
of the front would support strong to severe convection into early
evening, with ML CAPEs +2000 J/kg and 40-45 kt 0-6 km bulk shear.
However, the strongly capped environment ahead of the front should
tend to limit activity to immediately along and behind the front.
With a slightly slower frontal timing, CAMs suggest storms will
enter the far NW CWA during the early to mid evening as diurnal
instability quickly wanes. As a result would expect intensity to
quickly drop off as storms overspread the NW CWA tomorrow evening,
but will need to monitor for the potential large hail or
downburst winds for a few hour window into mid evening, primarily
NW of the IL River. With both the morning and evening convection,
locally heavy rain is possible as Pwats rise to 1.8-2". These
values are at the top of climatology for late Sept.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 303 AM CDT Fri Sep 27 2019

Models are in good agreement that the front will stall across
central IL on Saturday. There is little in the way of mid/upper
level support, but with weak low level convergence, have low
chance pops over the northwest half of the area (along and north
of the front). The front will provide a sharp temperature
gradient, with northeast flow behind the front limiting highs to
the lower 70s over the northern third, while southwest flow south
of the boundary pushes the southeast CWA into the upper 80s/near
90.

Shower/storm chances linger, again mainly in the west/northwest
half of the area Saturday night into early Sunday. By Sunday
afternoon the front should get a good push north, resulting from
cyclogenesis in the Plains. This sends the convection farther
northwest out of the CWA for late weekend, and also spreads the
summer-like heat and humidity from southern IL back north across
central IL.

Monday through Tuesday, a digging western US trough allows a
strong sub-tropical ridge to our south to expand north. This
shunts the storm track even farther northwest, with dry, but
unseasonably hot and humid air overspreading the region. 850 mb
temps near +20C will support highs in the mid 80s to lower 90s, or
10-20 degrees above normal.

Medium range models are in fair agreement that the ridge breaks
down mid-week. The active frontal zone eventually works in from
the northwest late Tuesday night through Wednesday night, with a
good chance for storms and locally heavy rain given anomalously
high Pwats. NBM brings mid-upper 60s highs on Thursday for the
north half, but confidence on the degree of cool air push behind
the front is low due to poor model consistency.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 647 AM CDT Fri Sep 27 2019

A southerly low level jet to 50 kts will continue to produce LLWS
for PIA and SPI early this morning. The morning will also feature
a batch of showers and storms advancing across the western
terminal sites, bringing brief periods of heavy rain, MVFR clouds
and vis. That precip should lift to the N-NE, leaving a break in
the rain as warm and humid air surges into the area. Strong
southerly wind gusts will highlight the afternoon, with some gusts
approaching 30KT.

A return to MVFR Cigs could develop at PIA and BMI this evening
during the second round of precip and storms. SPI/DEC/CMI should
see cigs VFR through 24hrs.

Low level wind shear conditions will be possible again this
evening, as another 50KT southwesterly low level jet cranks up at
sunset.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Miller
SYNOPSIS...25
SHORT TERM...25
LONG TERM...25
AVIATION...Shimon
Hazardous weather outlook, Sep 27, 6:17 AM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
717 AM CDT Fri Sep 27 2019

ILZ027>031-036>038-040>042-047>051-281230-
Cass-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
717 AM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Showers and thunderstorms are likely this morning, and again this
evening. The evening storms could become severe, with large hail
and locally damaging wind gusts. Heavy rain and localized flash
flooding will be possible today and tonight, with rainfall amounts
of 1 to 2 inches possible for many areas north of Beardstown
through Lincoln to Danville.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional thunderstorms are possible from Saturday into early
Sunday, and again Tuesday night through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 10 pm.

ILZ043>046-052>057-061-281230-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Macon-Moultrie-
Piatt-Shelby-Vermilion-
717 AM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Showers and thunderstorms are possible this morning into the
afternoon, and again later this evening. Strong thunderstorms
with hail and gusty winds are possible late this evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Scattered thunderstorms are possible from Saturday into Sunday
morning, and again Wednesday into Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening.

ILZ062-063-066>068-071>073-281230-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
717 AM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Isolated thunderstorms are possible near the I-70 corridor today
and tonight. Severe weather is not expected in southeast
Illinois.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional storms are forecast for late Wednesday and Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Shimon

In the hours before

Local storm report, Sep 27, 9:03 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1003 AM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HEAVY RAIN       GALESBURG AIRPORT       40.94N 90.43W
09/27/2019  M1.27 INCH       KNOX               IL   AWOS

            2-HOUR TOTAL

&&

GEELHART

The radar

The Lincoln radar (KILX), 20 km away, was scanning. The volume nearest the first event began at 16:26 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Tazewell

When
September 27, 10:25 AM CST to 10:30 AM CST
Where
Tazewell County, Armington
Measured
0.88 in hail
Reported by
Public
Coordinates
40.330, -89.300

Hail, Peoria

When
September 27, 10:42 AM CST to 10:47 AM CST
Where
Peoria County, 0.69 mi N of Bellevue
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.690, -89.680

Hail, Woodford

When
September 27, 11:45 AM CST to 11:50 AM CST
Where
Woodford County, 1 mi NW of Metamora
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.790, -89.364

Hail, Peoria

When
September 27, 12:06 PM CST to 12:11 PM CST
Where
Peoria County, 0.87 mi SE of Sherwood Forest
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.740, -89.620

Hail, Peoria

When
September 27, 12:10 PM CST to 12:15 PM CST
Where
Peoria County, Peoria Hgts
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.730, -89.570

Hail, Knox

When
September 27, 12:32 PM CST to 12:37 PM CST
Where
Knox County, 1 mi N of Abingdon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.815, -90.400

Flash Flood, Peoria

When
September 27, 12:35 PM CST to 3:30 PM CST
Where
Peoria County, 0.91 mi WNW of El Vista to 0.92 mi WSW of Peoria Hgts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.724, -89.636

Excessive rainfall of 4 to 7 inches created flash flooding across central Peoria. Numerous roads were impassable, cars were stranded, and some homes were flooded. Water flowed 1 to 2 feet deep across Sterling Avenue between War Memorial Drive and University Street...while University Street was closed at Altorfer Drive due to high water. Two people were rescued from their homes near the intersection of Lake Avenue and University Street.

Flash Flood, Woodford

When
September 27, 12:35 PM CST to 3:30 PM CST
Where
Woodford County, 1.43 mi WNW of Panola to 1.82 mi E of Peoria Hgts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.784, -89.047

Excessive rainfall of 4 to 9 inches created flash flooding near Roanoke. Ten inches of water flowed across Highway 116 just west of Roanoke as ditches flooded and overflowed. Several families near Roanoke were evacuated from their homes due to rising water.

Hail, Peoria

When
September 27, 12:40 PM CST to 12:45 PM CST
Where
Peoria County, 2.09 mi NW of Radnor
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.800, -89.680

Hail, Peoria

When
September 27, 1:02 PM CST to 1:07 PM CST
Where
Peoria County, 2.09 mi NW of Radnor
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.800, -89.680

Hail, Tazewell

When
September 27, 3:09 PM CST to 3:14 PM CST
Where
Tazewell County, Washington
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.700, -89.400

Hail, Woodford

When
September 27, 3:15 PM CST to 3:20 PM CST
Where
Woodford County, Eureka
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.720, -89.270

Hail, Knox

When
September 27, 5:42 PM CST to 5:47 PM CST
Where
Knox County, Abingdon
Measured
1.75 in hail
Reported by
Public
Coordinates
40.800, -90.400

Hail, Peoria

When
September 27, 6:40 PM CST to 6:45 PM CST
Where
Peoria County, 4 mi NE of Dunlap
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.911, -89.616

Hail, Peoria

When
September 27, 6:56 PM CST to 7:01 PM CST
Where
Peoria County, North Chillicothe
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.930, -89.500

Tornado, Fulton

When
September 27, 7:22 PM CST to 7:27 PM CST
Where
Fulton County, 2.35 mi NNW of Breeds to 1.65 mi NNE of Breeds
Rating
EF0
Path length
1.88 mi
Path width
100 yd
Property damage
$85,000
Reported by
NWS Storm Survey
Coordinates
40.580, -89.940

A tornado touched down in a wooded area of northeastern Fulton County 4.9 miles east-northeast of Canton at 8:22 PM CDT. The tornado tracked southeastward, doing damage to numerous trees as it crossed County Highway 27 near North Orion School Road. It did minor roof damage to several homes and a church, and downed additional trees and power poles before dissipating in an open field 3.8 miles north of Banner at 8:27 PM CDT.

Hail, Peoria

When
September 27, 7:42 PM CST to 7:47 PM CST
Where
Peoria County, 2 mi NW of (Pia)gtr Peoria Arpt
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.691, -89.707

Thunderstorm Wind, Peoria

When
September 27, 7:45 PM CST to 7:50 PM CST
Where
Peoria County, 0.99 mi N of Keller
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.784, -89.603

A power pole was blown down at the intersection of Pioneer Parkway and Knoxville Avenue.

Thunderstorm Wind, McLean

When
September 27, 8:32 PM CST to 8:37 PM CST
Where
McLean County, Bloomington
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.480, -88.980

Numerous trees and tree branches were blown down across Bloomington including at: Poplar and Linden, Washington and Prospect, Airport and Towanda, and Meadows Trailer Court.

Thunderstorm Wind, Tazewell

When
September 27, 8:36 PM CST to 8:41 PM CST
Where
Tazewell County, 1.01 mi N of Beverly Manor
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.714, -89.467

A highway sign was blown down near the intersection of Boyd Parkway and McClugage Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857223, 857224, 857225, 857226, 857227, 857228, 857240, 857241, 857229, 857230, 857231, 857232, 857233, 857234, 857235, 857222, 857236, 857237, 857239, 857238.